Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Taking ciprofloxacin and metronidazole for diverticulosis. Have defecated while asleep. Meaning?

User rating for this question
Very Good
Answered by

Neurologist, Surgical
Practicing since : 1997
Answered : 65 Questions
I am taking medication, ciprofloxacin and metronidazole, for diverticulosis, and have had two accidents wherein I defecate w/o trying. I have awaken in the night to find I have defecated while asleep. What could this mean?
Posted Wed, 10 Jul 2013 in Brain and Spine
Answered by Dr. Shivakumar S. Kupanur 45 minutes later

Thanks for posting your query.

You have provided me a very short history. I need to know few more details to answer you correctly.
1. When was the accident happened?
2. Details of injury you had?
3. Did you have any such episode when you are awake?

If you do not defecate when awake, then it is unlikely that you have a any neurological problem or related to accident.

In your case, loss of bowel control seems to be due to gastroenterology related. I would suggest you to see a gastroenterologist for physical examination which is mandatory to come to a conclusion.

Please provide me answers to my questions if possible or the elaborated history so that I can help you more specifically.

I hope, this answers your query. I will be available for follow up queries.

Get well soon.

Above answer was peer-reviewed by
Follow-up: Taking ciprofloxacin and metronidazole for diverticulosis. Have defecated while asleep. Meaning? 3 hours later
I apologize for my phrasing which led you to believe that by saying "accident", I meant that I had been injured. I have not been in an accident. What I meant to say is that I had one incident of involuntary defecation while awake and another one while I was asleep. Could these incidents be related to the effects on my system of taking the antibiotics that have been described for my diverticulosis?

Answered by Dr. Shivakumar S. Kupanur 16 hours later
Hello again.

Thanks for the corrected history.

All Antibiotics has it's own minor or major side effects. Particularly the antibiotics you are taking, does not cause involuntary defecation. But, it can cause loose motion sometimes which can become uncontrollable.

You had only two episodes. I would suggest you to wait and observe for few more days. If it still repeats then clinical evaluation can be done. But, it is unlikely due to antibiotics.

I hope, this answers your query.

I wish you speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor